Cymbalta Discontinuation Syndrome
Using an antidepressant for chronic pain might seem simple enough, but did you know that getting off an antidepressant can be a horrific experience? After comparing the new and the old antidepressants, now we have to talk about getting off them. Some are easier to stop then others. Many are finding out the hard way that Cymbalta is extremely difficult to stop using. Yes, it may be “simple to use” like Eli-Lily says in the packaging material; but some people are getting very sick from trying to discontinue using Cymbalta.
Recently, one of my patients and I discussed her use of Cymbalta and the fact that she was working towards her goal of getting off all of her medications because she was experiencing side effects with very little benefits. She had been on Cymbalta for five years since her primary doctor suggested it for the treatment of lower back pain. Neither she nor I realized how tremendously difficult it actually is to wean off Cymbalta. After dropping her dose from 60 mg per day to the next lower dose of 30mg per day, the nightmare began. The severe mood swings started. Her legs became increasingly restless. And she could not sleep. At first, I did not know what was happening to her. All of her blood tests were normal. But when she stopped the Cymbalta all together, WOW She really started to go through hell. She began experiencing severe nausea, headaches, and an assortment of cognitive problems. That’s when I knew that she was experiencing Cymbalta Discontinuation Syndrome.
A recent FDA advisory committee report about Cymbalta Discontinuation Syndrome states that there is “much anecdotal evidence” similar to this experience regarding the withdrawal syndrome that people experience when trying to get off of Cymbalta. They also go on to say that both the public and doctors are ill-informed by Eli-Lily in regards to the severity of the withdrawal symptoms and information about how to taper off the medication. In their conclusion, they issued mandates for Eli-Lily to develop more transparent benefit-risk information and develop a protocol for the discontinuation of Cymbalta.
Antidepressant Withdrawal Syndrome is not new. All antidepressants have the potential to cause this after six weeks of use. However, no one has seen this type of severity until now. These newer antidepressant medications like Cymbalta are potent and have short half-lives. The primary reason people get sick when getting off these drugs is because they are left with too little serotonin. Without enough serotonin in the nervous system messaging system, everything goes haywire and the patient goes through hell.
Because many doctors and patients are unaware of these dangers, the diagnosis of Cymbalta Discontinuation Syndrome can be overlooked. Doctors need to get detailed medication histories and know that this syndrome can last for months. Once the diagnosis is made, then the doctor and the patient can try to treat the problem. In the above example, instead of restarting the Cymbalta, I elected to place the patient on an alternative antidepressant, Prozac. This medication replaces the Cymbalta and is easier to discontinue because it stays in the system longer (longer half-life). I treated her symptoms with an antiemetic and an antihistamine. Hopefully, we can eventually get her off of antidepressants all together. For now, I am primarily concerned about getting her through the withdrawals alive. But, I am not sure that this is the best way to go about it.
Avoiding the Cymbalta Discontinuation Syndrome altogether might be a better route. The company does not make a slow weaning process easy because only two doses are available, 30mg and 60mg. Some patients and doctors have resorted to breaking the capsules open and giving partial doses over a long period of time - often over several months. Bottom line is that Eli-Lily needs to address this problem and help people get off of the medication when it is no longer necessary. Right now, they seem to be more concerned with getting as many people on Cymbalta as possible. Shame on them; the new packaging should read: “Simple to use; nearly impossible to stop.” It is like having a hotel that everyone can check in to but cannot check out.
If you already are using Cymbalta, do not suddenly discontinue this medication. Talk to your doctor. If you are contemplating whether or not to start this medication, please be warned that this medication can put you in harm’s way. The benefits from this antidepressant may not be worth the risk. Nothing is a simple as it seems.
Christina Lasich, M.D., wrote about chronic pain and osteoarthritis for HealthCentral. She is physiatrist in Grass Valley, California. She specializes in pain management and spine rehabilitation.